Hail, Kit Carson
- When
- June 14, 5:30 PM MST
- Where
- Kit Carson County, Burlington
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.300, -102.267
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 1:25 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT SAT JUN 14 2003 CHALLENGES REMAIN CHANCES FOR PRECIPITATION THROUGH LATE SUN. SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP EARLY THIS AFTERNOON MAINLY ALONG A NW TO SE AXIS SPLITTING BY CWA. THIS CORRELATES VERY WELL WITH THE 12Z 700MB AXIS...WHICH IS MOVING VERY SLOWLY...IF AT ALL. SOME AREAS OF THE CWA HAVE FAIRLY LOW THREE HOUR FLASH FLOOD VALUES AS A RESULT OF RAINS THU NIGHT. SO WITH LITTLE MOVEMENT OF THUNDERSTORMS...ANY LOCAL AREA THAT GETS A STRONG ONE MAY HAVE SOME MINOR LOCAL FLOODING PROBLEMS. CONSIDERED A FLASH FLOOD WATCH BUT THINK SITUATION IS TOO SCATTERED/HIT AND MISS TO JUSTIFY THIS APPROACH. WILL GO WITH SHORTTERM LOCAL ADVISORIES/WARNINGS IF NECESSARY. THUNDERSTORMS ARE ALSO BEGINNING TO FORM IN EAST CO IN LINCOLN AND WASHINGTON COUNTIES...AGAIN WITH VERY LITTLE MOVEMENT. ON THE SYNOPTIC SCALE THE WEAK UPPER RIDGE CONTINUES TO MOVE SLOWLY TO THE EAST OUT OF THE MOUNTAIN WEST INTO THE PLAINS...WITH THE EMPHASIS ON SLOWLY. IN FACT IT IS A VERY FLAT RIDGE...AND IN SOME RESPECT ALMOST A SIMPLE BLOCK WITH A WEAK LOW AT 500/700MB IN WEST OK ANCHORING...AND DELAYING THE SHORTWAVE TROUGH MENTIONED EARLIER FROM CONTINUING NE. MY FORECAST FOR THE FIRST 24 HRS IS BASED ON A VERY SLOW MOVEMENT OF THIS TROUGH THROUGH AND THEN DOWN THE SHARP EAST EDGE OF THE RIDGE. TONIGHT SCATTERED POPS EVERYWHERE WITH THE GREATEST IN THE SE ALONG AND AHEAD OF THE SHORTWAVE AND NEARER THE VORT CENTER. BECAUSE THERE IS SO LITTLE WIND ALOFT AND PRECIPITABLE WATER VALUES ARE HIGH LOCALLY HEAVY RAINFALL UNDER A LARGER STORM MAY CAUSE BRIEF LOCAL MINOR FLOODING PROBLEMS. WILL HAVE TO WATCH THIS CLOSELY. SUN MODELS SHOW THE RIDGE STILL CREEPING TO THE EAST WITH ALMOST A NORTH-SOUTH ORIENTED FLOW ON ITS EASTERN EDGE IN WESTERN KS. AS A RESULT THERE MAY BE CONSIDERABLE DIFFERENCE IN THE WEATHER FROM WEST TO EAST ACROSS WEST KS. A VORT CENTER MOVING SE IN THE EAST HAS RESULTED IN MY ASSIGNING 40 POPS THERE WITH A MOSTLY CLOUDY SKY AND MAX TEMPERATURES NEAR 80 VICE MID TO UPPER 80S IN THE WEST WITH PARTLY CLOUDY SKIES AND ONLY AN ISOLATED TO WIDELY SCATTERED CHANCE OF A THUNDERSTORM. SUN NIGHT CHANCES CONTINUE TO DECREASE A RIDGE SLOWLY TAKES HOLD. MON THROUGH MOST OF TUE RIDGE FINALLY DOMINATES ALLOWING SOME DRYING AT THE MID LEVELS PARTICULARLY AND WILL CALL FOR DRY CONDITIONS THROUGH LATE TUE PM. TEMPERATURES MON AND TUE PUSH 90 DEPENDING ON AMOUNT OF SUNSHINE. TUE NIGHT WEAK SHORTWAVE PASSES INTO THE RIDGE FROM THE WEST AND RESULTS IN WIDELY SCATTERED CHANCES FOR THUNDERSTORMS DEVELOPING LATE IN CO AND MOVING EAST. IN THE EXTENDED A STRONGER SHORTWAVE MOVES INTO THE AREA PUSHING THE WEAKENING RIDGE FURTHER EAST. CHANCES FOR MOSTLY AFTERNOON AND EVENING THUNDERSTORMS CONTINUE THROUGH MOST OF THE EXTENDED AS A SERIES OF SHORTWAVES CONTINUE TO FLOW THROUGH WHAT BY THEN HAS BECOME ZONAL FLOW. NEAR NORMAL TEMPERATURES LOOK REASONABLE. BY SAT IT APPEARS DRIER AIR MOVES IN FROM THE SW SO WILL ENTER SAT AS DRY FOR NOW. BUT THATS A VERY WEAK ENTRY CONSIDERING THE RECENT HISTORY OF ZONAL FLOW ACROSS THE AREA. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AIR MASS WILL CONTINUE TO BE MOIST AND UNSTABLE...BUT WIND SHEAR WILL BE LACKING. SEVERE WEATHER...THEREFORE...IS NOT EXPECTED ALTHOUGH A FEW STORMS MAY PRODUCE SMALL HAIL. BRIEF HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS WILL AGAIN DEVELOP EAST OF HIGHWAY 83 SUNDAY AFTERNOON. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY AND WEDNESDAY. THE PROBABILITY OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MENTZER
KSZ004-142000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT SAT JUN 14 2003 ...A FUNNEL CLOUD WAS REPORTED OVER SOUTHEAST NORTON COUNTY... AT 212 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED A FUNNEL CLOUD OVER SOUTHEAST NORTON COUNTY. THE FUNNEL WAS LOCATED ABOUT NINE MILES SOUTHEAST OF NORTON. BY 215 PM CDT THE FUNNEL HAD RETURNED TO THE CLOUDS. MENTZER
The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360165, 5360166, 5360167, 5360168.